Alert archive / Kansas / Special Weather Statements in 2016
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jun 12, 2016, 10:31 PM CDT for Finney County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2016, 10:31 PM CDT (03:31 UTC)
- Expired
- Jun 12, 2016, 11:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
County Finney County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1951 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
330 WWUS83 KDDC 130331 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1031 PM CDT SUN JUN 12 2016 KSZ043-044-063-130415- FINNEY KS-SCOTT KS-LANE KS- 1031 PM CDT SUN JUN 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY... SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 1115 PM CDT... AT 1030 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTH OF FRIEND TO NEAR GARDEN CITY. MOVEMENT WAS NORTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... GARDEN CITY...FRIEND AND SHALLOW WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3848 10069 3821 10038 3788 10089 3832 10104 TIME...MOT...LOC 0330Z 241DEG 9KT 3823 10091 3799 10084 $$ RBURG
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 12, 6:27 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Jun 12, 6:27 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 627 PM CDT SUN JUN 12 2016 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Monday) Issued at 1240 PM CDT Sun Jun 12 2016 A warm, moist and increasingly unstable airmass resides across Kansas once again this afternoon, with nearly full sunshine and dewpoints in the 65-70 range. Midlevel temps at 500 mb are quite warm, which should limit CAPE to near 2000 J/kg through this evening. Model guidance is in good agreement with thunderstorms developing along the CO/KS border vicinity by 00z. The various models (NAM/GFS/ECMWF/CAMs) all suggest a thunderstorm complex (mesoscale convective system - MCS) will evolve over western Kansas tonight. Confidence in this MCS is high, but exactly how it evolves and tracks are details we won't know until this evening. With weak flow at mid/upper levels of the atmosphere and weak shear, high end severe weather is not expected. The highest potential for marginally severe hail and outflow winds of 50-60 mph is across the NW zones and this evening, while the available CAPE is maximized. Have given some thought about flooding potential through tonight, along with WFO Goodland. Steering flow is weak, resulting in slow storm motions, and the moisture supply will be rich with dewpoints in the 65-70 range. Will hold off on issuing a flash flood watch for now, but will brief this evening's shift to watch radar trends and monitor for flooding potential. Once the MCS track is nailed down, perhaps a flash flood watch can be outlined with more clarity by this evening. Another warm and muggy night tonight, with lows in the upper 60s to lower 70s Monday morning. Monday...Another warm, sticky day with highs in the 90s and dewpoints in the 60s. Convective debris cloud from dissipating MCS expected early before clearing by midday. Severe weather potential will increase Monday afternoon and evening, as instability increases significantly (GFS CAPE aoa 3000 J/kg), and mid-level (500 mb) flow increases to aoa 30 kts by 7 pm. Background forcing for ascent expected as shortwave approaches from the Four Corners. 12z NAM develops a 995mb surface low near Baca county by 7 pm Monday, with the surface low tracking to near Syracuse by midnight. NAM/GFS show good agreement that strong/severe thunderstorms will most likely impact the NW zones through Monday evening. Shear/CAPE combination will support some supercell structures. Hail and tornado potential will increase accordingly across the NW zones. Agree with new Day 2 outlook from SPC with an enhanced risk clipping the NW CWA. Highest risk of damaging wind/hail should remain in Goodland's CWA, but strong to severe convection is possible across all zones through Monday evening. .LONG TERM...(Monday night through Sunday) Issued at 230 PM CDT Sun Jun 12 2016 ...FIRST HEATWAVE OF THE SEASON ON THE WAY... Tuesday...Models have unanimously sped up shortwave passage, such that forcing and instability axis will be east of the DDC CWA by peak heating Tuesday afternoon. Reduced/eliminated pop grids and reduced sky cover as drier air invades SW KS. Dewpoints reduced to the 40s west, 50s east compliments of a drier westerly breeze. Highs in the 90s will continue. Wednesday...Hotter. Heights, thicknesses and 850 temperatures spike quickly as hot high pressure ridge expands across the southern and central plains. Subsidence and capping will keep SW KS dry, with highs ranging from 97-101. Thursday...Still hotter. Afternoon highs of 99-103. ECMWF shows convective potential Thursday afternoon. Other models are dry, and believe capping will overwhelm the superheated boundary layer. Kept forecast dry with pop grids < 15%. Friday through next weekend...Hot. Strong 595 dm ridge centered near El Paso, Texas Friday afternoon, strengthens and expands to a 600 dm upper high in southern Colorado Saturday afternoon, and remains just west of SW KS on Sunday. ECMWF guidance is much hotter than other guidance during this time frame. More triple digit heat is likely each afternoon. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 624 PM CDT Sun Jun 12 2016 An area of thunderstorms will cross western Kansas overnight. Based on the 700mb 10C to 13C temperature gradient across western Kansas and the location of the 850mb to 700mb moisture axis it currently appears that DDC and GCK will have the better chance for this overnight convection. Will attempt time this as it crosses these locations. Gusty winds and heavy rainfall will be possible with these storms which will result in a period of IFR conditions. Wind gusts with these storms of 50 to 60 mph not out of the question. Ceilings in general with and near these storms are expected to be mainly in the low MVFR category but a period of IFR stratus will be possible for a few hours following the steadier and heavier storms overnight. Prior to these storms prevailing winds overnight will be southeast at around 10 knots. Once these storms pass the winds will briefly shift to the north at 20 to 30 mph. By early Monday morning these winds will return to the south southeast at 10 to 15 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 93 69 95 / 60 30 40 10 GCK 67 93 66 93 / 70 40 50 10 EHA 65 94 65 93 / 30 40 30 10 LBL 68 94 68 95 / 40 20 40 10 HYS 68 88 68 90 / 60 40 60 30 P28 71 92 73 96 / 30 30 30 20 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Burgert
Hazardous weather outlook, Jun 12, 2:53 PM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 253 PM CDT SUN JUN 12 2016 KSZ030-031-043>046-061>066-074>081-084>090-132000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 253 PM CDT SUN JUN 12 2016 /153 PM MDT SUN JUN 12 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DISCUSSION...A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG THE COLORADO/KANSAS BORDER THIS EVENING...AND THEN SLOWLY MOVE ACROSS SOUTHWEST KANSAS TONIGHT. SOME STORMS WILL BE STRONG WITH SMALL HAIL AND WIND GUSTS TO 55 MPH. THE PRIMARY THREAT FROM THESE SLOW-MOVING STORMS WILL BE EXCESSIVELY HEAVY RAINFALL. LOCALIZED FLOODING MAY OCCUR THROUGH TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DISCUSSION...THE THREAT OF SEVERE THUNDERSTORMS WILL INCREASE MONDAY AFTERNOON AND EVENING, AS A STRONG SHORTWAVE PASSES THROUGH WESTERN KANSAS. THE HIGHEST THREAT FOR LARGE HAIL AND DAMAGING WINDS WILL BE ACROSS THE NORTHWEST ZONES MONDAY AFTERNOON AND EVENING, WHERE A FEW ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE RISK OF SEVERE WEATHER IS MUCH LESS ACROSS THE REMAINDER OF SOUTHWEST KANSAS. THE THREAT OF SEVERE WEATHER IS EXPECTED TO BE EAST OF SOUTHWEST KANSAS ON TUESDAY. VERY HOT AFTERNOON TEMPERATURES, EXCEEDING 100 DEGREES AT MANY LOCATIONS, ARE EXPECTED WEDNESDAY THROUGH SATURDAY. WEATHER HAZARDS RISK... MONDAY... LIMITED FLOODING RISK. ELEVATED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED EXCESSIVE HEAT RISK. WEDNESDAY... LIMITED EXCESSIVE HEAT RISK. THURSDAY... ELEVATED EXCESSIVE HEAT RISK. FRIDAY... ELEVATED EXCESSIVE HEAT RISK. SATURDAY... ELEVATED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR STRONG TO SEVERE THUNDERSTORMS, AND LOCALIZED FLOODING, ACROSS THE NORTHWEST ZONES. SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING, WITH THE HIGHEST RISK OF SEVERE WEATHER ACROSS THE NORTHWEST ZONES. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO TURNER
In the hours before
Special weather statement, Jun 12, 9:38 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT SUN JUN 12 2016
KSZ043-130330-
SCOTT KS-
938 PM CDT SUN JUN 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTT COUNTY UNTIL
1030 PM CDT...
AT 938 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF LYDIA...MOVING NORTH AT 10 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MODOC.
LAT...LON 3845 10087 3827 10099 3827 10112 3843 10113
3850 10113
TIME...MOT...LOC 0238Z 201DEG 9KT 3829 10114
JJOHNSONSpecial weather statement, Jun 12, 10:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1031 PM CDT SUN JUN 12 2016 KSZ043-044-063-130415- FINNEY KS-SCOTT KS-LANE KS- 1031 PM CDT SUN JUN 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY... SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 1115 PM CDT... AT 1030 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTH OF FRIEND TO NEAR GARDEN CITY. MOVEMENT WAS NORTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... GARDEN CITY...FRIEND AND SHALLOW WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3848 10069 3821 10038 3788 10089 3832 10104 TIME...MOT...LOC 0330Z 241DEG 9KT 3823 10091 3799 10084 RBURG
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:38 PM CDT | Special Weather Statement | DDC | Scott | 52 min |
| Jun 12, 11:17 PM CDT | Special Weather Statement | DDC | Finney | 43 min |
| Jun 12, 11:55 PM CDT | Special Weather Statement | DDC | Gray | 50 min |
| Jun 13, 12:46 AM CDT | Special Weather Statement | DDC | Ford | 59 min |
| Jun 13, 1:01 AM CDT | Special Weather Statement | DDC | Kearny, Scott | 59 min |
| Jun 13, 1:50 AM CDT | Special Weather Statement | DDC | Finney, Gray, Haskell | 55 min |
| Jun 13, 2:34 AM CDT | Special Weather Statement | DDC | Clark, Meade, Seward | 56 min |
| Jun 13, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 55 min |
| Jun 13, 6:51 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Haskell, Kearny, Morton, Seward and 2 more | 54 min |
Nearby
Special Weather Statements in Kansas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.